Alert archive / Texas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 481, NWS Norman, OK

June 1, 2003Archer County, Texas

NWS Norman, OK issued this severe thunderstorm warning at Jun 1, 2003, 8:25 PM CDT for Archer County, Texas. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 1, 2003, 8:25 PM CDT (01:25 UTC)
Expired
Jun 1, 2003, 9:15 PM CDT
In force
50 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Archer County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 1, 7:30 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 1.4 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2003-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2406 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2003-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2406 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
1783 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

450 
WUUS54 KOUN 020125
SVROKC
TXC009-020215-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
824 PM CDT SUN JUN 1 2003

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ARCHER COUNTY IN NORTHERN TEXAS

* UNTIL 915 PM CDT

* AT 824 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM OVER  
HOLLIDAY...MOVING NORTHEAST AT 25 MPH.  ANOTHER SEVERE THUNDERSTORM
WAS LOCATED 7 MILES SOUTHWEST OF LAKE KICKAPOO.  BASEBALL SIZE
HAIL WAS REPORTED WITH THIS STORM IN HOLLIDAY.

* LOCATIONS IN THE WARNING INCLUDE ARCHER CITY...DUNDEE...HOLLIDAY...
  LAKE KICKAPOO...MANKINS...SCOTLAND AND WINDTHORST

HAIL UP TO THE SIZE OF BASEBALLS AND WINDS TO 65 MPH ARE LIKELY.

LAT...LON 3381 9893 3343 9893 3341 9847 3383 9839
          3384 9856

$$

SIX

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 3:50 PM CDT, 4 hours 35 minutes earlier.

Area forecast discussion, Jun 1, 3:50 PM CDT, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
350 PM CDT SUN JUN 1 2003

ACTIVE NW FLOW PATTERN EXPECTED TO CONTINUE THRU MUCH OF THE WEEK
WITH MAINLY-NOCTURNAL MCS DEVELOPMENT LIKELY TO BE AN ALMOST-NIGHTLY
OCCURRENCE THRU AT LEAST THU AND POSSIBLY INTO FRI. ALONG WITH
ATTENDANT RISK OF HEAVY/EXCESSIVE RAINFALL AND SEVERE T-STORMS WITH
EACH EVENT...POTENTIAL FOR MAINSTEM RIVER FLOODING LIKELY TO
INCREASE BY MID-LATE WEEK AFTER SEVERAL POTENTIAL ROUNDS OF
WIDESPREAD MDT-HVY RAIN.

UPPER TROF MOVING SE THRU CO/WY LOOKS FORMIDABLE ON SATELLITE.
HIGHER-ELEVATION METARS IN CO NOW IN 30S/40S WITH SOME -SN...
ATTESTING TO STRENGTH OF THIS SYSTEM. CONVECTION DEVELOPING OVER
CENTRAL HI PLAINS AHEAD OF THIS TROF NOW IN PROCESS OF ORGANIZING
INTO AN MCS...WHICH WILL ROLL SE ACROSS MOST IF NOT ALL OF THE CWA
OVERNIGHT. THESE STORMS EXPECTED TO MAKE INITIAL CWA APPEARANCE IN
NW OK OK THIS EVENING. OTHER STORMS NOW ACTIVATING NW TX/PANHANDLES
ALSO MAY ROLL INTO SW OK AND TX ZONES BY MID-LATE EVENING. MCS
EVENTUALLY WILL REACH CENTRAL THIRD OK AROUND 06-09Z...INTO SE ZONES
09-12Z. ONLY QUESTION REGARDING HEAVY RAIN POTENTIAL OVERNIGHT IS
WHERE IT WILL FALL. FLOOD OR FLASH FLOOD WATCHES MAY BE NEEDED LATER
THIS EVENING WHEN MESOSCALE FOCUSING AND CONVECTIVE EVOLUTION BECOME
MORE CLEAR.

IMPROVEMENT EXPECTED NW TO SE MON WITH PRECIP ENDING CENTRAL OK MON
MORNING...POSSIBLY LINGERING INTO EARLY AFTERNOON SE ZONES.

ENCORE MCS PERFORMANCE MON NIGHT LESS CERTAIN BASED ON 18Z MESOETA
AND POSSIBLE AFTEREFFECTS OF TONIGHTS EVENT. SURFACE BOUNDARY
LIKELY TO BE DRIVEN FARTHER SOUTH INTO TX BY MON NIGHT...BUT UNDER
PERSISTENT NW FLOW PATTERN STILL WILL HAVE A CHANCE FOR HIGH-TERRAIN
STORMS MON AFTERNOON TO ROLL SE AGAIN...MAINLY INTO W ZONES WHERE
POPS WILL BE HIGHER.

GFS INDICATES SIMILAR SCENARIO SETTING UP FOR MCS TUE NIGHT...AND
AGAIN WED NIGHT...AND AGAIN THU NIGHT BEFORE THE COOLER AND DRIER
AIR FINALLY COMES IN LATE FRI. ANY OR ALL OF THESE NIGHTS COULD WELL
HAVE HEAVY RAINFALL...AS WELL AS A RISK OF SEVERE. POPS RAISED ALL
AREAS TO CHANCE OR GOOD CHANCE...AND BOOSTED WED NIGHT TO LIKELY
GIVEN THE IMPRESSIVE QPF OF THE AVN. WILL BE OPTIMISTIC REGARDING
NEXT WEEKEND AND KEEP SAT-SUN DRY AND MOSTLY CLEAR AS SURFACE HI
SETTLES OVER AREA AND PERSISTENT LONGWAVE PATTERN DEAMPLIFIES.

FCSTID =   24
OKC   63  80  62  80 /  90  30  20  20
HBR   64  84  63  83 /  90  10  40  30
SPS   67  84  65  85 /  80  30  30  30
GAG   59  82  59  81 /  90  10  40  30
PNC   61  77  58  80 /  90  30  20  20
DUA   66  80  65  83 /  80  60  20  30

.OUN...
OK...NONE.
TX...NONE.
Hazardous weather outlook, Jun 1, 4:15 PM CDT, 4 hours 10 minutes before
OKZ004>048-050>052-TXZ083>090-021200-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
415 PM CDT SUN JUN 1 2003

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT ACROSS
OKLAHOMA AND WESTERN NORTH TEXAS.

LOCATION...
ALL OF NORTHERN...WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND
WESTERN NORTH TEXAS.

TIMING...
SCATTERED THUNDERSTORMS WILL CONTINUE THIS AFTERNOON...BUT MORE
WIDESPREAD THUNDERSTORMS WILL OCCUR AFTER 7 PM ACROSS WESTERN
OKLAHOMA AND WESTERN NORTH TEXAS...AND AFTER MIDNIGHT ACROSS CENTRAL
AND SOUTHEAST OKLAHOMA.

IMPACTS...
WINDS TO 70 MPH AND HALF DOLLAR SIZE HAIL WILL BE POSSIBLE...WHICH
COULD CAUSE DAMAGE TO STRUCTURES...AUTOMOBILES...AND TENDER
VEGETATION.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD BE PREPARED FOR SEVERE WEATHER
OPERATIONS...POSSIBLY INCLUDING FLOODING...OVERNIGHT.

DISCUSSION...
LOW LEVEL MOISTURE IN INCREASING ACROSS NORTH CENTRAL TEXAS AS A
WARM FRONT MOVES SLOWLY NORTH. SCATTERED SHOWERS AND THUNDERSTORMS
HAVE DEVELOPED SUNDAY AFTERNOON NORTH OF THIS FRONT ACROSS NORTH
TEXAS AND SOUTHERN OKLAHOMA. ISOLATED SEVERE WEATHER WILL BE
POSSIBLE WITH THESE STORMS.

AN UPPER LEVEL DISTURBANCE WILL MOVE INTO THE CENTRAL PLAINS TODAY.
THIS COMBINED WITH MOISTURE MOVING INTO THE HIGHER TERRAIN HAVE
PRODCUED THUNDERSTORMS IN THE HIGH PLAINS IN WESTERN NEBRASKA...
EASTERN COLORADO AND THE TEXAS PANHANDLE THIS AFTERNOON.

STRENGTHENING NORTHWEST WINDS IN THE MID LEVELS OF THE
ATMOSPHERE...ALONG WITH AN INCREASING LOW LEVEL JET...WILL ALLOW ONE
OR MORE COMPLEXES OF THUNDERSTORMS TO DEVELOP AND POSSIBLY MOVE INTO
WESTERN OKLAHOMA AND WESTERN NORTH TEXAS THIS EVENING. THE GREATEST
SEVERE WEATHER RISK WILL BE ASSOCIATED WITH THE LEADING EDGE OF
THESE COMPLEXES...WITH SEVERE STRAIGHT-LINE WINDS MOST LIKELY. AFTER
MIDNIGHT...ONE OR MORE OF THESE THUNDERSTORM COMPLEXES WILL LIKELY
REACH CENTRAL SOUTHERN OKLAHOMA.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT MONDAY JUN 2.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...60 PERCENT.

OTHER HAZARDOUS WEATHER...
LOCALLY HEAVY RAIN WILL BE LIKLEY WITH THE THUNDERSTORM COMPLEXES
OVERNIGHT. LOCALIZED FLOODING WILL BE POSSIBLE. FLOOD OR FLASH FLOOD
WATCHES MAY BE ISSUED FOR PARTS OF THE AREA LATER THIS EVENING...IF
THE TIMING AND LOCATION OF POTENTIAL FLOODING RAIN BECOME MORE CLEAR.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THUNDERSTORM OUTLOOK...
ONE OR MORE THUNDERSTORM COMPLEXES MAY PERSIST OVER SOUTHERN
OKLAHOMA AND WESTERN NORTH TEXAS MONDAY MORNING...WITH THIS ACTIVITY
LIKELY ENDING BY MIDDAY. ADDITIONAL CHANCES OF THUNDERSTORMS RETURN
TO WESTERN OKLAHOMA AND WESTERN NORTH TEXAS MONDAY NIGHT. THE NEXT
SIGNIFICANT CHANCE OF SEVERE WEATHER APPEARS TO BE TUESDAY NIGHT AND
EARLY WEDNESDAY...AS ANOTHER UPPER LEVEL DISTURBANCE APPROACHES FROM
THE NORTHWEST. MORE THUNDERSTORMS ARE LIKELY WEDNESDAY NIGHT...AND
CHANCES OF THUNDERSTORMS WILL CONTINUE AT LEAST THROUGH THURSDAY
NIGHT.

OTHER HAZARDOUS WEATHER...
HEAVY RAIN AGAIN WILL BE POSSIBLE WITH MAINLY-NIGHTTIME THUNDERSTORM
COMPLEXES THROUGHOUT MUCH OF THE WEEK. ALONG WITH CONTINUING CHANCES
OF LOCALIZED FLOODING WITH ANY OF THESE COMPLEXES...THE POTENTIAL
FOR MAINSTEM RIVER FLOODING WILL LIKELY INCREASE BY MID TO LATE WEEK
WHERE RIVER BASINS ARE SUBJECTED TO MULTIPLE ROUNDS OF HEAVY OR
WIDESPREAD RAINFALL.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
MONDAY.

In the hours before

Special weather statement, Jun 1, 7:12 PM CDT, 1 hour 13 minutes before
OKZ033-TXZ083-084-020030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
712 PM CDT SUN JUN 1 2003

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR FOARD...HARDEMAN AND HARMON
COUNTIES.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 37 MILES WEST OF
VINSON TO 28 MILES WEST OF LAZARE AT 712 PM CDT...MOVING SOUTHEAST AT
35 MPH.  SOME STRENGTHENING OF THIS LINE OF STORMS IS POSSIBLE OVER
THE NEXT 30 MINUTES SO RESIDENTS IN THE ADVISED AREA SHOULD REMAIN
ALERT FOR POSSIBLE WARNINGS.  HIGH WINDS AND HAIL WILL BE THE
MAIN THREATS.

6
Special weather statement, Jun 1, 7:27 PM CDT, 58 minutes before
TXZ087-088-020045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
727 PM CDT SUN JUN 1 2003

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BAYLOR AND KNOX COUNTIES.

AT 727 PM CDT...TWO SEVERE THUNDERSTORMS WERE LOCATED NEAR IRBY IN
HASKELL COUNTY AND ANOTHER WAS LOCATED IN WEST CENTRAL PARTS OF
THROCKMORTON COUNTY.   THE STORMS ARE MOVING NORTH AT 30 MPH.
THESE STORMS HAVE HAD A HISTORY OF PRODUCING GOLFBALL SIZE HAIL
BUT HAVE WEAKENED OVER THE PAST 30 MINUTES.

PEOPLE IN BAYLOR AND KNOX COUNTIES...INCLUDING THE CITY OF SEYMOUR...
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND
REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

SIX
Local storm report, Jun 1, 8:03 PM CDT, 22 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
803 PM CDT SUN JUN 01 2003

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0801 PM    LAKE KICKAPOO             TX   1.75 INCH HAIL
06/01/03   ARCHER                         REPORTED BY SPOTTER
Local storm report, Jun 1, 8:16 PM CDT, 9 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
816 PM CDT SUN JUN 01 2003

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0815 PM    3 W HOLIDAY               TX   1.75 INCH HAIL
06/01/03   ARCHER                         AMATEUR RADIO SPOTTER

FM

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 7:48 PM CDTSevere Thunderstorm WarningOUNArcher42 min
Jun 1, 7:50 PM CDTSevere Thunderstorm WarningOUNFoard, Hardeman40 min
Jun 1, 8:05 PM CDTSevere Thunderstorm WarningOUNBaylor, Knox40 min
Jun 1, 8:18 PM CDTSevere Thunderstorm WarningOUNWichita42 min
Jun 1, 8:29 PM CDTSevere Thunderstorm WarningOUNFoard, Hardeman46 min
Jun 1, 8:43 PM CDTSevere Thunderstorm WarningOUNBaylor, Knox, Wilbarger47 min
Jun 1, 8:48 PM CDTSevere Thunderstorm WarningOUNClay42 min
Jun 1, 9:24 PM CDTSevere Thunderstorm WarningOUNWichita, Wilbarger66 min

Nearby

Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.